Hi everyone ! So I recently saw a patient who possibly had Neuroleptic malignant syndrome. So I though I would do a post on it !
1. The Syndrome -
NMS is an idiosyncratic reaction to Anti psychotic drugs. It causes a host of symptoms like Rigidity , Hyperpyrexia and altered consciousness.
2. The Etiology -
- All Antipsychotic drugs can cause NMS. But most commonly implicated are Haloperidol, Fluphenazine and Chlorpromazine.
- Especially at risk are those taking Depot preparations.
- Even lithium in high doses can precipitate this.
- Atypical Antipsychotic drugs have a lower propensity to cause this.
3. The Pathophysiology -
- Although largely speculative , the cause is said to be the dopaminergic blockade by the anti psychotic drugs.
- Blockade of D2 in Hypothalamus is responsible for the Behavioral and Temperature changes.
- Blockade of D2 in the basal ganglia ( nigro striatal pathway) causes the Rigidity.
- increased muscular activity can cause muscle break down.
4. The Clinical Features -
- generally within 4-10 days after starting the Antipsychotic drug. But can even occur years later.
- Hyperthermia ( Hypothalamus is conked off )
- Lead pipe Rigidity ( Basal ganglia are screwed)
- Altered mental state - delirious.
- Sweating/ Diaphoresis ( compensation for high temp)
- Urinary incontinence
Symptoms develop over a period of 24-72 hours.
5. Tests -
- Creatine Phosphokinase (CPK MM) is raised
- Low Iron
- Deranged LFT and LDH
( Can be used to differentiate from serotonin syndrome)
- Diagnosis requires Hyperthermia + Rigidity + 2 other features ( including riased leukocytes and CK MM)
6. Management -
- Ventilatory support if needed
- stop Antipsychotic drugs.
- Anti pyrectics . Ice packs. Cooling blankets.
- Specific -->
Dantrolene - Muscle relaxant and Hyperthermia management. 400 mg/D.
- Bromocriptine - D2 agonist.
- ECT may be needed.
Hope this was helpful ! Happy studying and Stay awesome.